Hail, Kiowa
- When
- March 23, 8:15 PM MST to 8:16 PM MST
- Where
- Kiowa County, 4.8 mi ENE of Haswell
- Measured
- 0.75 in hail
- Reported by
- Storm Chaser
- Coordinates
- 38.480, -103.080
AN isolated strong thunderstorm over rural parts of Kiowa County, Colorado produced penny size hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
AN isolated strong thunderstorm over rural parts of Kiowa County, Colorado produced penny size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Mar 23, 8:01 PM MST, 14 minutes earlier.
Area Forecast Discussion National Weather Service Pueblo CO 901 PM MDT Mon Mar 23 2020 .UPDATE... Issued at 855 PM MDT Mon Mar 23 2020 Updated the pop grids based on the latest radar data. Isolated to scattered showers and thunderstorms are expected to continue, mainly north of Highway 50 across the Plains. These thunderstorms will push off to the east and should dissipate by midnight. Thunderstorms will be capable of producing lightning, gusty outflow winds and small hail. Mozley UPDATE Issued at 618 PM MDT Mon Mar 23 2020 Updated to expire the Red Flag Warning that was in effect through 6 PM this evening. Winds have started to subside and humidity values are slowly recovering. Upgraded the Fire Weather Watch that was in effect for Wednesday to a Red Flag Warning. Added the San Luis Valley to the warning. Dropped Kiowa and Prowers Counties as humidity values look to remain above 15 percent with moisture pooled out near the Kansas border. Also issued a Fire Weather Watch for Thursday for all the Eastern Plains given the expected conditions. This will not be the week for outdoor burning activities. If they are planned, it is highly encouraged that they be postponed until another time. Mozley && .SHORT TERM...(This evening through Tuesday) Issued at 346 PM MDT Mon Mar 23 2020 Main forecast concerns and challenges are with continued snow showers across the Continental Divide through this evening, high fire danger through early evening, and scattered showers and isolated storms through mid evening. High fire danger expected to continue this afternoon, as surface low over southeast Colorado continues to deepen and winds/gusts increase. The trend of winds quickly increasing out of the southwest with dewpoints falling continues at this time, and will continue over the next 2-3 hours. Locations along the I-25 corridor over far southern are noting RH values at or just below 15%. Once again, as this low continues to move east this afternoon, these similar conditions with gusty southwest winds will be observed over more locations along the I-25 corridor. Gusty winds may persist a little this evening, however, won't be quite as high as what is occurring now. As upper level flow increases and mid level energy approaches, will continue to see snow showers across the Continental Divide increase. Expect this to persist this evening, with a diminishing trend likely after midnight as wave departs to the east. Once again, only light accumulations are expected during this time. Elsewhere, as surface low continue to deepen, strong southerly flow advecting higher dewpoints into far eastern Colorado. This is helping to support a narrow ribbon of instability over eastern Colorado. Surface trough axis along/ahead of the surface low could support some isolated showers with a few thunderstorms this afternoon across far eastern Colorado. Instability is increasing, however it will remain on the weaker side with some capping in place. This will limit intensity, with severe weather not expected during this time. Will continue to monitor precip trends for later this evening, as guidance focusing in on additional shower and thunderstorm development just to the north and northeast of the area. Already steep lapse rates are expected to steepen this evening and with a fairly stout mid level wave moving through, should see showers and storms increase in coverage. There is a possibility that this development could clip Kiowa county, and did increase pops over this area. The steepening lapse rates could support more robust development this evening, however, these storms should remain elevated. If there were to be any more organized storms that clip the area, anticipate hail to be the main threat. .LONG TERM...(Tuesday night through Monday) Issued at 346 PM MDT Mon Mar 23 2020 Tuesday night through Thursday...An upper low pressure trough over the Pacific NW will strengthen late Tue and drop south along the West Coast. This will increase the flow aloft and shift it to a more southwest direction across the Four Corners for both Wed and Thu, leading to strong downslope flow. Dry and warm conditions are anticipated across much of the forecast area on Wed, so went ahead and issued a Fire Weather Watch for all of the eastern plains for Wed. Thu is a similar scenario, though a cold front will be lurking to the north and the forecast will rely heavily on how far south that front pushes to during the day. Expect high temps in the 50s for the high valleys both Wed and Thu, and in the upper 60s to upper 70s for the plains on Wed, with a wider spread of 60s and 70s for the plains on Thu. One thing to watch for will be the overnight low temps across the plains both Wed morning and again Thu morning, where a range of 35F to 40F is forecast with RH levels only climbing into the 50 to 60 percent range. Friday and Saturday...GFS and EC models indicate the upper trough will move across the state bringing a good amount of moisture to the forecast area for Fri and Sat, though they disagree on the strength and movement speed. The GFS closes off the upper low and moves it across the area a little further south, while the EC is much more progressive with less overall pcpn. The ensembles are somewhere in the middle which is a more likely scenario, with the trough remaining open but taking a slightly more southern route. Plan on cloudy and much cooler conditions with a good shot of moisture starting late Thu night, and lasting into Sat morning. Temps are forecast to drop about 15 to 20 degrees from Thu to Fri, and staying steady through Sat with highs in the 40s for the high valleys both days, and in the upper 40s to upper 50s for the plains. Stay tuned for developing mt snow amounts with this event as it nears. Sunday and Monday...As the upper low moves east, a brief break for the state is expected before another low pressure trough drops down into the Great Basin. At this time forecast confidence is low on that feature, so plan on a gradual warm up and predominantly dry conditions to start the next work week. Moore && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 346 PM MDT Mon Mar 23 2020 VFR and mainly dry conditions still expected for much of the period. There could be a small window early this evening when ALS could see some scattered rain showers. Development should remain limited and have not included any precip in the TAFs at this time. However, do think coverage of rain showers this evening could be a little higher for COS, and did add a VCSH. At this time, don't expect any thunder at COS, as it should stay to the east. Winds will continue to be gusty out of the south southwest this afternoon, and remain elevated into early evening. Winds then expected to diminish later this evening, with COS and PUB then observing a wind shift to the north northwest. && .PUB WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from 11 AM to 8 PM MDT Wednesday for COZ222-224- 226>233-235-237. Fire Weather Watch from Thursday morning through Thursday evening for COZ222-227>237. && UPDATE...MOZLEY SHORT TERM...RODRIGUEZ LONG TERM...MOORE AVIATION...RODRIGUEZ
Hazardous Weather Outlook National Weather Service Pueblo CO 950 AM MDT Mon Mar 23 2020 COZ058>089-093>099-241300- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 950 AM MDT Mon Mar 23 2020 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Today and Tonight Snow showers will develop over the mountains this afternoon, persisting into the evening. Snow accumulations of 1 to 3 inches will be possible along the Continental Divide by late evening, while the remainder of the mountains see lighter amounts. Strong winds and low relative humidity will develop over the southern Interstate 25 corridor and adjacent plains this afternoon, with high fire danger in these areas as a result. Isolated thunderstorms will also be possible this afternoon and evening, mainly over the mountains and far eastern plains near the Kansas border. The main threat from any storms will be lightning, along with wind gusts to 50 mph and small hail. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Strong winds and low relative humidity is expected on Wednesday and Thursday creating high fire danger. A potentially high impact winter storm is expected to develop over the region Friday and Saturday, and is expected to bring snow to the mountains and potentially over the lower elevations. There is still a lot of uncertainty of the track of the storm, so stay tuned for updates. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible over Continental Divide locations this afternoon and tonight. RODRIGUEZ/27
Special Weather Statement
National Weather Service Pueblo CO
714 PM MDT Mon Mar 23 2020
COZ089-095-240200-
Crowley County CO-Western Kiowa County CO-
714 PM MDT Mon Mar 23 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KIOWA AND
NORTHEASTERN CROWLEY COUNTIES UNTIL 800 PM MDT...
At 714 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Wild Horse Point, or 35 miles north of La Junta,
moving east at 35 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Haswell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3838 10304 3838 10382 3852 10384 3852 10351
3853 10350 3853 10317 3861 10317 3862 10306
3861 10306
TIME...MOT...LOC 0114Z 266DEG 30KT 3849 10365
kamSpecial Weather Statement
National Weather Service Pueblo CO
812 PM MDT Mon Mar 23 2020
COZ095-240245-
Western Kiowa County CO-
812 PM MDT Mon Mar 23 2020
...SPECIAL WEATHER STATEMENT...
At 812 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Wild Horse Point, or 35 miles north of La Junta,
moving east at 20 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Haswell.
LAT...LON 3858 10309 3831 10314 3837 10349 3852 10350
3853 10317 3858 10317
TIME...MOT...LOC 0212Z 277DEG 17KT 3848 10342
28Special Weather Statement
National Weather Service Pueblo CO
847 PM MDT Mon Mar 23 2020
COZ095-240300-
Western Kiowa County CO-
847 PM MDT Mon Mar 23 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KIOWA COUNTY UNTIL
900 PM MDT...
At 847 PM MDT, Doppler radar was tracking a strong thunderstorm over
Haswell, or 39 miles northeast of North La Junta, moving east at 25
mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Haswell.
LAT...LON 3840 10293 3843 10328 3852 10328 3853 10317
3857 10317 3861 10291
TIME...MOT...LOC 0247Z 268DEG 22KT 3848 10319
28Special Weather Statement
National Weather Service Pueblo CO
855 PM MDT Mon Mar 23 2020
COZ095-240315-
Western Kiowa County CO-
855 PM MDT Mon Mar 23 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KIOWA COUNTY UNTIL
915 PM MDT...
At 855 PM MDT, Doppler radar was tracking a strong thunderstorm near
Haswell, moving east at 20 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Haswell.
LAT...LON 3841 10298 3844 10328 3852 10327 3853 10317
3858 10317 3861 10295
TIME...MOT...LOC 0255Z 276DEG 17KT 3850 10322
28Special Weather Statement
National Weather Service Pueblo CO
907 PM MDT Mon Mar 23 2020
COZ089-240330-
Crowley County CO-
907 PM MDT Mon Mar 23 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CROWLEY COUNTY UNTIL
930 PM MDT...
At 907 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles north of Crowley, or 36 miles northwest of La Junta, moving
east at 20 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of northwestern
Crowley County.
LAT...LON 3852 10383 3851 10361 3827 10369 3838 10401
3852 10397
TIME...MOT...LOC 0307Z 283DEG 19KT 3843 10391
28The Pueblo radar (KPUX), 96 km away, was scanning. The volume nearest the first event began at 03:17 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, March 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 937940.